Sections
Shortcuts
Nutrition and You!

The Dangers of Mixing Medications and Dietary Supplements

supplements.jpg

If you are one of 72 million Americans who take both dietary supplements and medications (prescribed and over-the-counter), you could be swallowing a dangerous, even-life threatening mix, according to the Food and Drug Administration (FDA). Some dietary supplements, even if they sound ďnaturalĒ can increase or decrease the effectiveness of the medications.

For example, if you are taking the blood thinner, warfarin (Coumadin), you do not want to also be consuming ginkgo biloba, aspirin, or vitamin E as each of these also can thin the blood. Taking any of these supplements with the blood thinner could increase the potential for internal bleeding or stroke, according to the FDA. If you are taking a birth control pill, you definitely do not want to be simultaneously consuming the herbal supplement, St. Johnís Wort. This supplement can make the pill less effective. Not exactly a good combo. Keep in mind that the FDA does not review dietary supplements based on their effectiveness as it does for medications.

Here is the FDA's partial list of other potential interactions between dietary supplement and medications:

drug chart.PNG

Click here for a more extensive list of supplements and their potential interactions with medications.

You should always check with your health care provider before consuming any dietary supplement. Based on your medical history, supplements may not be healthful, and taken with certain medications, they can be downright harmful.

Be well, Joan

Twitter: @JoanSalgeBlake

Continue Reading Below